QuarterWatch™ Reports

An independent perspective on emerging drug risks

QuarterWatch™ is published four times a year as a public service to provide an independent perspective on emerging drug risks. This scientific publication uses as its primary source recently released reports submitted to the US Food and Drug Administration (FDA) Adverse Event Reporting System (FAERS).

Browse Issues

Allergic reactions second most frequently reported serious event • Hypersensitivity signals for omalizumab (XOLAIR) and telaprevir (INCIVEK) • Update on anticoagulants, rivaroxaban (XARELTO) and dabigatran (PRADAXA)
Psychiatric side effects prominent in 10 of 15 most frequently reported drugs • Ibuprofen associated with severe hypersensitivity • Few reports for antibiotics and albuterol
Anticoagulants leading drug safety problem reported directly to FDA • Three anti-TNF agents dominate manufacturer reports of new, serious injuries • Fentanyl patches (DURAGESIC) prominent in product problems and medication errors • Lower limb fractures when taking alendronate (FOSAMAX) a major reported adverse event
Varying signals for pancreatitis, hypersensitivity, and cancer • Three oral versus two injectable agents compared • Link to human and animal studies of the pancreas
Finasteride (PROPECIA, PROSCAR) and possibly persistent sexual side effects • Methylphenidate patch (DAYTRANA) and product problems • Update on anticoagulants dabigatran (PRADAXA) and rivaroxaban (XARELTO)
The most frequently identified suspect drugs in direct reports to the FDA were the anticoagulants dabigatran (PRADAXA) and warfarin (COUMADIN), showing that inhibiting clotting ranks among the highest risk of all drug treatments.
Strong signal for serious bleeding with the new anticoagulant drug dabigatran (PRADAXA) • Reports of brain damage associated with metoclopramide (REGLAN) • A review of quarterly data for the five most widely prescribed drugs in the US
In 2009, the U.S. Food and Drug Administration received 19,551 reports of patient deaths associated with drug therapy, a 14% increase compared to the previous year and a 3-fold increase over the past decade.
A surge in reports for montelukast (SINGULAR) is linked to FDA Early Communication that it is studying an association with psychiatric side effects • A massive recall of the heart drug digoxin (DIGITEK brand) led to reports of more than 600 patient deaths, but a direct link to defective tablets was hard to assess.